Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 2, 2021Frontier County, Nebraska

NWS North Platte, NE issued this special weather statement at May 2, 2021, 5:48 PM CDT for Frontier County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 5:48 PM CDT (22:48 UTC)
Expired
May 2, 2021, 6:30 PM CDT
In force
42 min
Issued by
NWS North Platte, NE

County Frontier County, NE

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS83 KLBF 022248
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
548 PM CDT Sun May 2 2021
 
NEZ071-022330-
Frontier NE-
548 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER COUNTY
UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Curtis, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quick.

This includes Highway 83 between mile markers 30 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 10077 4051 10077 4063 10065 4050 10036
TIME...MOT...LOC 2248Z 230DEG 10KT 4045 10070 

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 2, 2:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 2, 2:30 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
230 PM CDT Sun May 2 2021

.SHORT TERM...(This evening through Monday night)
Issued at 1252 PM CDT Sun May 2 2021

The primary concern for the short term will revolve around the
potential for strong to severe convection this afternoon and evening.

Regarding convective potential:

Currently, a surface trough axis sits just off to the east of the
area, roughly from just southeast of McCook to Albion. Along and
east of this boundary, moist advection continues, with surface
dewpoints building into the middle to upper 50s. Additionally, a
cold front continues to shift slowly southeastward through the
Panhandle, and is positioned from Kimball to near Merriman. An upper
low now evident on GOES-WV imagery continues to progress across the
Intermountain West and is increasing lift across portions of
northern Colorado.

There are two areas of concerns with regards to convective potential
this afternoon and evening:

1) Cumulus continues to become more agitated along the
aforementioned cold front and may lead to convective initiation
over the next few hours. At least limited instability persists
just behind this front with clearing noted on satellite.
Widespread ACCAS ahead of the CU field indicates at least limited
severe potential should storms initiate along this boundary this
afternoon. Deep layer shear on the order of 30kts would support
supercellular storm modes at least initially. Depending on how
storm interactions occur, hail and wind would be the primary
hazards with the strongest storms. That being said, a shallow
postfrontal stable layer will keep storms elevated and may temper
any strong wind threat. High-res guidance solutions vary
substantially and leads to low confidence for this regime. This
cold front will continue to progress southeast and should interact
with the surface trough axis sometime this evening. Where this
occurs will have drastic impacts on severe potential for much of
the area. As the upper level low continues to progress eastward,
lee cyclogenesis continues across southeastern Colorado. This
surface low over southeastern Colorado will continue to deepen and
the surface trough axis may pivot back to the northwest towards
the area as this occurs. Enhanced forcing for ascent with the
interaction of these two boundaries will lead to widespread
convective initiation. This will need to be monitored closely, as
along this corridor will be the corridor of greatest severe risk
for the local area.

2) Ongoing convection across Colorado will have to be monitored as
it progresses eastward. Most high-res guidances indicates upscale
growth with time into this evening and potential exists for a
progressive MCS to develop. Current thinking is that this should
propagate southeastward and keep the threat off to the south.
However, can't totally rule out impacts to the far southern tier of
the CWA with this regime this evening.

For both regimes, an increasing LLJ overnight to near 50kts will
lead to at least some risk for heavy rainfall. The increased
wraparound moist advection around the ejecting surface low should
sustain convection through much of the overnight. The heaviest
accumulations should remain off to the south and east of the area
where deeper surface moisture/higher PWATs reside. However, portions
of Frontier and far southeastern Custer county could get close to 1"
of precip with the persistent convection lingering. Winds increase
behind the cold front across the entire area as H85 flow remains
near 45-50kts. Strong CAA could delay boundary layer decoupling
overnight and lead to a period of stronger wind gusts. Gusts around
30mph overnight looks like a good bet and temps will fall into the
40s as CAA continues.

Temperatures tomorrow only climb into the middle 50s to lower 60s
with H85 temps around 15C cooler than today. Flow remains elevated
aloft, and another windy day is on tap tomorrow, with gusts in the
30mph range yet again. Clouds look slow to clear through the day as
the upper low is slow to depart off to the east.

.LONG TERM...(Tuesday through Sunday)
Issued at 227 PM CDT Sun May 2 2021

Today's system will continue to exit off to the east and things look
to remain quiet on Tuesday. Highs build a few degrees from the
day before as warm advection begins in earnest by late afternoon
tomorrow. This translates to widespread highs in the lower 60s.

The next system of note approaches the area on Wednesday afternoon.
A large upper low over the Hudson Bay will slowly slide southeast
through the day Wednesday and flow locally transitions more
northwesterly in its wake. A shortwave will zip southeast in the
mean flow and approach the area Wednesday. A surface low will
track roughly along the NE/SD state line and drag a cold front
through the area in the afternoon. Buoyancy looks to remain very
limited with meager surface moisture present, though at least a
few thunderstorms look possible with marginal instability. The
severe threat looks limited with weak deep layer shear vectors.

A large upper ridge builds in behind the midweek system and a warmup
is anticipated to end the workweek. Highs should climb back into the
middle to upper 70s by Friday. Confidence wanes into next weekend as
an upper low is progged to approach the Pacific Northwest. Some
guidance suggests a transition to southwesterly flow aloft for the
local area and returning precipitation chances. With low confidence
in the track/strength of the parent low into the weekend, will keep
inherited chance POPs for Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun May 2 2021

Weather conditions will deteriorate across western and north central
Nebraska this afternoon into tonight. Showers and thunderstorms will
become more widespread late this afternoon and then continue into
the evening hours. Low ceilings of MVFR with scattered IFR are also
expected to develop this evening and continue into Monday morning. A
cold front will switch winds to the north with gusts over 30 kts
possible overnight tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Taylor
Hazardous weather outlook, May 2, 3:17 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Sun May 2 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-032030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Sun May 2 2021 /217 PM MDT Sun May 2 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible this evening across western and north
central Nebraska. The primary threat for strong thunderstorms is
along and south of I-80. Hazards include heavy rain, hail up to 1
inch in diameter, gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Isolated thunderstorms are possible Wednesday afternoon and
evening across west and north central Nebraska. Severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, May 2, 3:52 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
252 PM MDT Sun May 2 2021

NEZ023-035-022130-
Grant NE-Arthur NE-
252 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR AND
SOUTHEASTERN GRANT COUNTIES UNTIL 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Arthur. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arthur, Sand Puddin Lake, Velma, Jensen Lake, Spring Valley Lake and
Green Lake.

This includes the following highways...
 Highway 61 between mile markers 124 and 144.
 Highway 92 between mile markers 165 and 169.

LAT...LON 4163 10188 4185 10175 4187 10153 4153 10160
TIME...MOT...LOC 2051Z 241DEG 3KT 4174 10173

Taylor
Local storm report, May 2, 5:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       10 NE OSHKOSH           41.51N 102.21W
05/02/2021  M1.00 INCH       GARDEN             NE   CO-OP OBSERVER

&&

ROBERG
Special weather statement, May 2, 5:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
548 PM CDT Sun May 2 2021

NEZ071-022330-
Frontier NE-
548 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER COUNTY
UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Curtis, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quick.

This includes Highway 83 between mile markers 30 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 10077 4051 10077 4063 10065 4050 10036
TIME...MOT...LOC 2248Z 230DEG 10KT 4045 10070

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:20 PM CDTSpecial Weather StatementLBFArthur, Deuel, Garden, Grant, Keith40 min
May 1, 10:34 PM CDTSpecial Weather StatementLBFSheridan41 min
May 2, 1:35 AM CDTSpecial Weather StatementLBFBrown, Keya Paha, Rock40 min
May 2, 2:13 AM CDTSpecial Weather StatementLBFBoyd, Holt62 min
May 2, 3:52 PM CDTSpecial Weather StatementLBFArthur38 min
May 2, 6:11 PM CDTSpecial Weather StatementLBFHayes49 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.